A 74-year-old man who was receiving warfarin for atrial fibrillation experienced an abrupt increase in his international normalized ratio (INR) after taking acetaminophen. To investigate this effect, the patient's anticoagulation therapy was stabilized, and he was given acetaminophen 1 g 4 times/day for 3 days. His INR rose from 2.3 before receiving acetaminophen to 6.4 on the day after acetaminophen was discontinued. Warfarin was stopped for 2 days, and the patient's INR returned to 2.0. Warfarin was restarted at the same dosage, and his INR remained within 2.0-3.0 for 6 months. Factor VII activity decreased from 29.4% before acetaminophen therapy to 15.5% when his INR was 6.4, and factor X activity fell from 27.0% to 20.2%. His warfarin plasma concentration was 1.54 microg/ml before acetaminophen compared with 1.34 microg/ml when his INR was 6.4. No significant changes in drug intake, clinical status, diet, or lifestyle were noted. Changes in INR of this magnitude with the addition of another drug during stable anticoagulation therapy suggest a drug interaction. The lack of an increase in warfarin plasma concentration associated with the increased INR suggests a possible pharmacodynamic mechanism for this interaction. Acetaminophen or a metabolite may enhance the effect of oral coumarin anticoagulants by augmenting vitamin K antagonism. Thus, the anticoagulant effect of warfarin may be significantly elevated after only a few days of acetaminophen therapy. Patients receiving warfarin should be counseled to have their INR monitored more frequently when starting acetaminophen at dosages exceeding 2 g/day.